Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 223, NWS Mobile, AL

June 17, 2023Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2023, 3:55 PM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2023, 3:55 PM CDT (20:55 UTC)
Expired
Jun 17, 2023, 4:45 PM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 85 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:08 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 17, 3:08 PM CDT, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
308 PM CDT Sat Jun 17 2023

...New UPDATE...

.UPDATE...
Issued at 308 PM CDT Sat Jun 17 2023

W-SW flow low-level has advected elevated dewpoints in the mid
70s back across much of the forecast area. The atmosphere is
extremely unstable along and south of the boundary with MLCAPE
values on the order of 4000-6000 J/KG per the latest meso-
analysis, while deep layer shear continues to range between 40-50
kt. Scattered supercells across the inland portions of southeast
Mississippi and southwest Alabama, with hail up to baseball size
and damaging wind, have initiated along a low-level boundary
draped from the northwest to southeast across the area. These
storms will move southward toward the coast through late
afternoon/early evening, with numerous thunderstorm coverage
expected by that time. A Severe Thunderstorm Watch remains in
effect for most of the area until 8pm this evening. There is also
just enough 0-1 km SRH (150-200 m2/s2 per forecast soundings)
available that a tornado cannot be ruled out in discrete
convection. /22

&&

.PREV DISCUSSION... /issued 106 PM CDT Sat Jun 17 2023/

..New AVIATION, NEAR TERM...

AVIATION...
(18Z TAFS)
Issued at 106 PM CDT Sat Jun 17 2023

Showers and thunderstorms will impact the region again this
afternoon and evening. These storms will be capable of producing
damaging winds and hail. Torrential rainfall will occur as well
with periods of LIFR/IFR visibilities and MVFR ceilings likely.
Storms should taper off through the late evening with another
round of severe storms possible by early Sunday morning. Outside
of thunderstorms, winds remain generally out of the west southwest
at 10-15 knots before becoming light and variable overnight. /22

NEAR TERM...
(Now through Sunday)
Issued at 106 PM CDT Sat Jun 17 2023

The intense convective line that impacted our forecast area Friday
evening has pushed well offshore into the Gulf early this morning.
Surface analysis places a remnant outflow boundary along the
coast early this morning, with surface dewpoints having fallen
into the mid to upper 60s across the majority of our region behind
this feature. Higher dewpoints in the mid to upper 70s are
located not far to our west across southern and southwest MS and
over much of LA early this morning. Northwest flow aloft remains
prevalent across our region between ridging aloft extending from
TX/OK into the Upper Midwest and an upper level trough that is
located across the New England states/Eastern Seaboard and
adjacent western Atlantic.

Another shortwave impulse in the NW flow is already aiding in the
initiation of isolated to scattered showers and thunderstorms over
central and northern portions of MS early this morning, a few of
which are approaching our far northwestern counties. The latest
short term model trends indicate that low level W-SW flow should
aid in the advection of the higher dewpoint airmass back across
our forecast area over the next few hours, with dewpoints well
back into the sultry 70s by later this morning. The aforementioned
boundary should become oriented somewhere in the vicinity of
southeast MS and southwest AL later today, while additional
shortwave impulses in northwest flow translate overhead. The
atmosphere will become quite unstable again along and south of the
boundary with MLCAPE values on the order of 3000-4000 J/KG per
the latest model trends, while deep layer shear continues to range
between 40-50 kt. Scattered to numerous thunderstorms will re-
develop through the day, some of which will once again have the
potential to become severe with a damaging wind and large hail
threat, though there will be just enough 0-1 km SRH (150-200 m2/s2
per forecast soundings) available that a tornado cannot be ruled
out in discrete convection. Convective coverage looks to maximize
during the afternoon, potentially followed by a lull into the
evening as weak shortwave ridging builds overhead in the wake of
the shortwave. This will be short- lived as yet another fairly
potent shortwave trough looks to cross the Lower MS Valley late
tonight, potentially bringing another MCS with it across the state
of MS overnight. Will need to watch our CWA for the potential
arrival of this MCS by early Sunday morning. Even so, a very
unstable airmass will remain in place over our forecast area
Sunday afternoon and evening, with additional transient impulses
bringing the potential for organized intense convection to spread
across our forecast area Sunday afternoon and evening given strong
instability and favorable deep layer shear. The potential exists
for bowing segments capable of producing damaging winds in excess
of 70 mph to spread across our area along with instances of large
hail. The SPC Day 2 outlook brings an Enhanced Risk of severe
weather into our southeast MS and southwest AL counties on Sunday,
where shear and instability overlap will be most favorable for
severe weather.

Flooding concerns will also continue across our forecast area
through the weekend. Many locations remain saturated from heavy
rains over the past several days. Additional rounds of storms will
remain capable of producing torrential downpours with potential
for 2-4" of rain with locally higher totals to fall in a short
period of time. Given that some of the high resolution CAMs show
potential for excessive rainfall across portions of our CWA,
including southeast MS where heavy rains fell last evening (and
not to mention the recent record rainfall and extensive flooding
in the Pensacola area), we have opted to expand the Flood Watch to
include our entire forecast area through the weekend. High
dewpoints will result in increased heat indices outside of storms,
with maximum values up to around 105 degrees across southern
portions of the area today and in the vicinity of southeast MS and
far southwest AL on Sunday. A HIGH risk of rip currents will
continue along area beaches through early next week. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  90  75  91  73  90  71  88 /  40  60  30  70  50  70  50  70
Pensacola   73  88  77  87  75  87  74  85 /  50  60  30  70  70  80  60  80
Destin      75  89  77  85  76  85  75  84 /  50  50  40  70  80  80  70  80
Evergreen   68  90  70  88  69  87  68  83 /  20  50  50  70  70  80  50  70
Waynesboro  69  89  71  90  69  90  69  85 /  20  60  60  70  40  60  30  60
Camden      66  87  69  87  68  87  67  83 /  10  40  60  70  60  70  40  60
Crestview   67  91  72  88  70  89  69  86 /  30  50  30  70  70  90  60  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Monday morning for ALZ051>060-261>266.

     High Rip Current Risk through Tuesday evening for ALZ265-266.

FL...Flood Watch through Monday morning for FLZ201>206.

     High Rip Current Risk through Tuesday evening for FLZ202-204-206.

MS...Flood Watch through Monday morning for MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 17, 2:54 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mobile AL
254 PM CDT Sat Jun 17 2023

ALZ052-053-172045-
Clarke AL-Washington AL-
254 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of northeastern
Washington and central Clarke Counties through 345 PM CDT...

At 254 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northwest of Saint Stephens, or 12 miles
northeast of Chatom, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Grove Hill, Saint Stephens and Leroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Alabama.

&&

LAT...LON 3143 8773 3147 8823 3169 8827 3170 8809
      3171 8803 3173 8773
TIME...MOT...LOC 1954Z 271DEG 29KT 3163 8815

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Jun 17, 3:12 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
312 PM CDT Sat Jun 17 2023

MSZ067-075-076-172115-
Perry MS-Greene MS-Wayne MS-
312 PM CDT Sat Jun 17 2023

...Strong thunderstorms will impact portions of northeastern Perry,
Wayne and northwestern Greene Counties through 415 PM CDT...

At 311 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 5 miles west of
Heidelberg to Laurel. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Richton and Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Mississippi.

&&

LAT...LON 3143 8894 3182 8894 3185 8869 3176 8847
      3171 8847 3126 8886 3143 8906
TIME...MOT...LOC 2011Z 317DEG 19KT 3187 8907 3167 8914

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM
Local storm report, Jun 17, 3:20 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
320 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     Hail             3 ESE Jonathan          31.21N 88.59W
06/17/2023  E2.00 inch       Greene             MS   Public

0258 PM     Hail             5 SSW Jonathan          31.15N 88.66W
06/17/2023  E1.75 inch       Greene             MS   CO-OP Observer

&&
Local storm report, Jun 17, 3:45 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
345 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Hail             3 NW Roberts            31.11N 86.93W
06/17/2023  E2.75 inch       Escambia           AL   Public

&&

10
Local storm report, Jun 17, 3:52 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
352 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Hail             3 WNW Healing Springs   31.65N 88.38W
06/17/2023  E1.00 inch       Washington         AL   Public

&&

10
Local storm report, Jun 17, 3:55 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
355 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Hail             Jonathan                31.22N 88.64W
06/17/2023  E2.75 inch       Greene             MS   Public

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:14 PM CDTSpecial Weather StatementMOBWilcox46 min
Jun 16, 7:23 PM CDTSevere Thunderstorm WarningMOBWilcox52 min
Jun 16, 7:27 PM CDTSevere Thunderstorm WarningMOBClarke, Conecuh, Monroe, Wilcox48 min
Jun 16, 7:53 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke40 min
Jun 16, 8:00 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Wilcox60 min
Jun 16, 8:10 PM CDTSevere Thunderstorm WarningMOBButler, Wilcox50 min
Jun 16, 8:42 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw48 min
Jun 16, 8:52 PM CDTSevere Thunderstorm WarningMOBButler, Choctaw, Clarke, Conecuh, Monroe, Washington and 1 more68 min
Jun 16, 9:17 PM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Monroe, Wilcox3 hr
Jun 16, 9:35 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington40 min
Jun 16, 9:42 PM CDTFlash Flood WarningMOBChoctaw, Clarke, Washington3 hr
Jun 16, 9:56 PM CDTSevere Thunderstorm WarningMOBBaldwin, Choctaw, Clarke, Escambia, Mobile, Monroe and 1 more64 min
Jun 16, 10:42 PM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia, Mobile37 min
Jun 16, 11:15 PM CDTAreal Flood AdvisoryMOBWashington3 hr
Jun 16, 11:18 PM CDTSpecial Weather StatementMOBBaldwin, Escambia42 min
Jun 16, 11:42 PM CDTSpecial Weather StatementMOBMobile48 min
Jun 16, 11:49 PM CDTSpecial Marine WarningMOB116 min
Jun 16, 11:56 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile34 min
Jun 17, 12:24 AM CDTTornado WarningMOBMobile25 min
Jun 17, 12:34 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile41 min
Jun 17, 12:54 AM CDTSpecial Marine WarningMOB96 min
Jun 17, 1:06 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Jun 17, 1:14 AM CDTSpecial Weather StatementMOBBaldwin31 min
Jun 17, 1:16 AM CDTSpecial Marine WarningMOB89 min
Jun 17, 1:20 AM CDTSpecial Marine WarningMOB85 min
Jun 17, 2:45 AM CDTSpecial Marine WarningMOB60 min
Jun 17, 12:49 PM CDTSpecial Weather StatementMOBMonroe41 min
Jun 17, 1:19 PM CDTSpecial Weather StatementMOBMonroe41 min
Jun 17, 1:34 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe41 min
Jun 17, 1:56 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington49 min
Jun 17, 2:09 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia51 min
Jun 17, 2:13 PM CDTSpecial Weather StatementMOBButler47 min
Jun 17, 2:41 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington13 min
Jun 17, 2:44 PM CDTSevere Thunderstorm Warning Destructive damage threatMOBEscambia46 min
Jun 17, 2:51 PM CDTSpecial Weather StatementMOBCovington39 min
Jun 17, 2:54 PM CDTSpecial Weather StatementMOBClarke51 min
Jun 17, 3:03 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw42 min
Jun 17, 3:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBMobile39 min
Jun 17, 3:35 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBMobile40 min
Jun 17, 3:46 PM CDTSpecial Marine WarningMOB89 min
Jun 17, 4:04 PM CDTSpecial Marine WarningMOB56 min
Jun 17, 4:13 PM CDTSevere Thunderstorm WarningMOBMobile47 min
Jun 17, 4:43 PM CDTSevere Thunderstorm WarningMOBMobile36 min
Jun 17, 4:48 PM CDTSpecial Weather StatementMOBWilcox42 min
Jun 17, 4:51 PM CDTTornado Warning Tornado observedMOBBaldwin12 min
Jun 17, 4:53 PM CDTSpecial Marine WarningMOB97 min
Jun 17, 5:13 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Jun 17, 5:16 PM CDTSevere Thunderstorm WarningMOBMobile24 min
Jun 17, 5:24 PM CDTSpecial Marine WarningMOB51 min
Jun 17, 5:30 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe, Wilcox28 min
Jun 17, 5:34 PM CDTSpecial Marine WarningMOB86 min
Jun 17, 5:55 PM CDTSpecial Marine WarningMOB39 min
Jun 17, 6:56 PM CDTSpecial Marine WarningMOB49 min
Jun 17, 12:00 AM CDTSpecial Weather StatementMOBEscambia, Santa Rosa60 min
Jun 17, 3:22 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa38 min
Jun 17, 5:53 PM CDTSpecial Weather StatementMOBOkaloosa52 min
Jun 17, 6:00 PM CDTSevere Thunderstorm WarningMOBOkaloosa16 min
Jun 16, 7:06 PM CDTSpecial Weather StatementMOBStone39 min
Jun 16, 7:29 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry46 min
Jun 16, 8:15 PM CDTSevere Thunderstorm WarningMOBPerry, Stone45 min
Jun 16, 8:23 PM CDTSpecial Weather StatementMOBGeorge52 min
Jun 16, 8:44 PM CDTSevere Thunderstorm WarningMOBStone46 min
Jun 16, 10:14 PM CDTSpecial Weather StatementMOBWayne46 min
Jun 16, 10:45 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne22 min
Jun 16, 11:03 PM CDTSpecial Weather StatementMOBGreene42 min
Jun 17, 1:18 PM CDTSevere Thunderstorm WarningMOBWayne42 min
Jun 17, 1:49 PM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne41 min
Jun 17, 2:01 PM CDTSevere Thunderstorm WarningMOBWayne44 min
Jun 17, 2:28 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBGreene47 min
Jun 17, 3:12 PM CDTSpecial Weather StatementMOBWayne63 min
Jun 17, 3:14 PM CDTAreal Flood AdvisoryMOBWayne3 hr
Jun 17, 4:07 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry38 min
Jun 17, 5:14 PM CDTAreal Flood AdvisoryMOBGeorge, Greene, Perry3 hr
Jun 17, 5:18 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.